Do not become steroid dependent.
Steroids are serious drugs that, while vital for emergency cases and quick relief, are not meant for long-term use. Why does long-term use occur? The effect of a steroid can be dramatic. For someone who’s gone through hell with a chronic skin condition — possibly with incessant itching or pain — the relief is miraculous and addictive. The fear of returning to that tortured state, particularly if nothing else has worked, can drive one to make unhealthy choices, such as reaching for that steroid at every minor sign of a flare-up or using it every day to stave off even a hint of a recurrence. Another possible reason is that prolonged steroid use can lead to a decrease in efficacy. You use it more because you need more to see results as dramatic as the first time around.
Some doctors may also be partly to blame. Physicians who are less experienced in chronic skin conditions might rely on steroids as a magic potion. Less attention might be paid to prevention — taking a very comprehensive history, considering patch tests, etc. — in the belief that the clarity from the steroid will be sustained. But while flare-ups may disappear instantly with the right steroid, prevention is fundamental to preventing recurrence. Even for something as common as hives
, which normally go away untreated, dermatologists note that finding the cause is important, even if it can be very difficult.
That said, probably a more prevalent reason for topical steroid abuse is self medication. In some countries it can be easier to obtain a topical steroid without a prescription. A study
reported that in the group of children, most of the infants affected had been using steroids without a doctor’s prescription to treat diaper dermatitis; among adults, the most common reason for steroid use was psoriasis.
Make no mistake: steroids can provide immediate, dramatic relief and are usually necessary when prescribed. But they are not for long-term use. Sustained steroid application can result in:
- Decreasing efficacy: you may find that you need more and more of the steroid to achieve clarity.
- Steroidal acne: an acne-like skin condition that follows the use of steroids.
- Rebound phenomenon: when you’re finally taken off steroids, particularly if you’ve been using them for weeks or more, you may experience a flare-up that can be even more severe than your worst episode prior to steroids — some severe cases require hospitalization, and, in some years-long cases,
- Topical steroids do have a high incidence of hypothalamic-pituitary-adrenal (HPA) axis suppression which can lead to debilitating and sometimes fatal conditions like Cushing’s disease. One study of a popular steroid used by 60 patients (ages 1 to 12) with atopic dermatitis showed that 58% had adrenal suppression. In another study, the rate was 53%. In
- another study for a different steroid, just two weeks of use showed suppression in 56% of the adults. And in a study where the topical steroid was used twice a day for four weeks, 8 out of the 10 adults showed adrenal suppression.*
Yes, we’re talking “just” from topical steroid creams.
IMPORTANT: If you’ve been on steroids for a while, expect a flare-up when you stop. Called the rebound phenomenon, these flare-ups can be so severe as to require hospitalization. If your doctor orders you to stop your steroids, even if a rebound phenomenon occurs, it is important that you do so (the rebound phenomenon occurs, in part, because you’ve been on the steroids too long). Be patient, follow your doctor’s instructions and you could be clear and steroid-free soon.
No matter how severe your skin condition seems, there is a good chance that it can be managed by an accurate diagnosis (this isn’t as easy as it sounds — dermatology has the most number of diagnoses of any medical specialty), the accurate identification of triggers, causes and allergens (including in food), and consistent, conscientious allergen avoidance (which also can be difficult as allergens can be listed under names you’re not familiar with).
1. Endocrine. 2010 Dec;38(3):328-34. doi: 10.1007/s12020-010-9393-6. Epub 2010 Oct 23
2. Ault, Alicia. Adrenal Suppression From Topical Corticosteroids Surprisingly High. MedPage Today.